PMR or Steroid Myopathy

Posted by Pauletta @rachelp, Nov 10, 2018

PMR was the diagnosis for the debilitating muscle pain I was suffering, and prednisone was prescribed. I have been taking prednisone for almost two years. At the eighth month mark (5 or 10 MGS of prednisone) I began experiencing muscle pain. With every reduction of prednisone, the pain increased. The pain perfectly mimics the pain of PMR. My doctor at first said that I was experiencing referred pain from my joints. I knew that to not be the case. Several months later, I was told that the pain is from steroid myopathy.

I am currently on 4 MGS of prednisone for one month, then 3 MGS of prednisone for one month, 2 MGS of prednisone for 1 month, and then 1/2 MG of prednisone every-other-day for one month.

From February 2018 to July 2018, I was on 2.5 MGS of prednisone. The pain did not disappear. My dosage was steadily decreased to the point that I was taking .5 mg of prednisone per day in October 2018. The pain did not relent. In fact, it worsened. The dosage of prednisone was increased to 5 MG which did not affect the pain. So . . . the reduction in dosage began again.

It is my understanding that if the pain persists after I am off prednisone, then Methotrexate will be used to control the PMR. I have no problem with that. I have never enjoyed the side effects of prednisone. It is a necessary evil if one has PMR. In fact, I prefer to not be taking any medication. But . . . I do not want to become incapacitated which was the case when PMR was initially diagnosed.

How does one discriminate between the pain of PMR and Steroid Myopathy?

@johnbishop

Hello @beachbum80 — I would like to add my welcome to Connect along with @ethanmcconkey . Thank you for sharing. I've had two occurrences of polymyalgia rheumatica (PMR) and was on prednisone for the 3 years the first time and 1-1/2 years the second time. The drug can have some devasting side effects for some people. I'm glad that you were able to get off of the drug and your kidneys are back to functioning normally. I'm sorry you were left with steroid induced myopathy. While we wait for others to respond to your post it sounds like you are doing everything you can to help with the symptoms. I did find the following article which talks a little about steroid induced myopathy and the role of exercise in treatment.

When Steroids Melt Muscle
https://www.elitecme.com/resource-center/rehabilitation-therapy/when-steroids-melt-muscle/

Have your doctors suggested any other treatments or have you thought about getting a second opinion?

Jump to this post

Hello John and thank you for your quick response. After reading the article you forwarded I now realize there maybe an answer to my shortness of breath,in that, my respiratory muscles may be affected by the myopathy. When the doctor sounds my chest it is always clear as a bell and my o/2 stats are are always excellent. I do pool exercise for an hour two to three times a week and hope this will help to keep me going. Your article also mentioned how resistant exercises may benefit myopathy. I will certainly give it a try! Once more thank you very much.

REPLY
Please sign in or register to post a reply.